[Skip to Content]
[Skip to Content Landing]
Article
October 1954

ELECTROCARDIOGRAPHIC CHANGES DURING REPLACEMENT TRANSFUSIONSpecial Reference to the Effects of Serum Electrolyte Disturbances

Author Affiliations

ROCHESTER, N. Y.
From the Departments of Pediatrics and Medicine of the University of Rochester School of Medicine and Dentistry and the Strong Memorial-Rochester Municipal Hospitals.

AMA Am J Dis Child. 1954;88(4):471-480. doi:10.1001/archpedi.1954.02050100473007
Abstract

TWO RECENT reports* have documented electrocardiographic evidence of hypocalcemia during replacement transfusion of newborn infants with hemolytic disease of the newborn. These changes occur with normal or supernormal concentrations of total serum calcium † and are due to a low serum concentration of ionized calcium induced by the infusion of citrate contained in the donor blood.4 We have recently encountered marked hyperpotassemia in recipient infants, resulting from exchange transfusion with donor blood which had been stored for more than 10 days.5 It is the purpose of the present report (a) to present certain abnormalities of cardiac rhythm hitherto undescribed in association with replacement transfusion and (b) to describe and discuss the electrocardiographic manifestations of hypocalcemia and of simultaneous hypocalcemia and hyperpotassemia encountered during the procedure.

MATERIALS AND METHODS5  Ten newborn infants with hemolytic disease of the newborn were treated by the usual technique of replacement transfusion of

First Page Preview View Large
First page PDF preview
First page PDF preview
×